Massachusetts, 2026

Damaging Wind in Massachusetts, March 31, 2026

March 31, 2026 · NWS ALY · 1 event in 1 county or zone

A low pressure system impacted western Massachusetts on the final day of March of 2026, bringing widespread rainfall and evening thunderstorms as its associated cold front tracked through the region. 3 inches of rain fell across western Massachusetts with the heaviest rainfall rates occurring within thunderstorms that tracked just ahead of the boundary in the late evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system impacted western Massachusetts on the final day of March of 2026, bringing widespread rainfall and evening thunderstorms as its associated cold front tracked through the region. Over the course of the event, about 0.5 to 1.3 inches of rain fell across western Massachusetts with the heaviest rainfall rates occurring within thunderstorms that tracked just ahead of the boundary in the late evening. While most thunderstorms proved to be sub-severe in strength, an isolated storm did, per radar estimation, produce a severe-level wind gust which downed a tree in Lenox.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 31, 6:02 PM EST, 2 hours 40 minutes earlier. Its key messages:

  • 1) Confidence is low in the development of severe thunderstorms this afternoon into this evening. 2) Additional periods of moderate to locally heavy rainfall this afternoon through early tomorrow morning will lead to minor to moderate river flooding in the western Mohawk Valley and isolated ponding of water in urban and poor drainage areas. 3) Numerous chances for rain over the coming seven days maintain the potential for additional minor river and urbanized flooding, though confidence is low in the overall flood threat at this time.
Area forecast discussion, Mar 31, 6:02 PM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Albany NY
702 PM EDT Tue Mar 31 2026

.WHAT HAS CHANGED...
Though the Marginal Risk for severe weather remains in place
across a large portion of eastern New York and western New
England, the threat for severe thunderstorms this afternoon and
this evening has diminished significantly. That said, the
potential for non-severe thunderstorms remains elevated.

The storm total precipitation forecast has also increased,
particularly for areas to the north and west of Albany where amounts
from this morning's initial round of rainfall measured higher than
previously expected.

&&

.KEY MESSAGES...
1) Confidence is low in the development of severe thunderstorms
this afternoon into this evening.

2) Additional periods of moderate to locally heavy rainfall
this afternoon through early tomorrow morning will lead to minor
to moderate river flooding in the western Mohawk Valley and
isolated ponding of water in urban and poor drainage areas.

3) Numerous chances for rain over the coming seven days
maintain the potential for additional minor river and urbanized
flooding, though confidence is low in the overall flood threat
at this time.

&&

.DISCUSSION...
KEY MESSAGE 1...

Predominant southwesterly flow and eastward progressing outflow
from upstream convection has allowed drier air to sneak into
the region this afternoon, providing a respite from rainfall
that has been ongoing for most of the day thus far. Finally, a
few breaks in cloud coverage are appearing on visible satellite,
allowing scattered, low-level billow clouds to be seen beneath
thinning high clouds, particularly across the Southern
Adirondacks and eastern Catskills. These clouds provide
increased confidence in the validity of the capped to minimally
surface- based unstable environment shown on the SPC Hourly
Mesoscale Analysis page and hinted at in the latest HiRes
soundings. As was the thought in the previous forecast, a
stationary boundary remains in place just inside our northern
CWA boundary with a parent area of low pressure spreading from
southwest to northeast from northern Illinois to the eastern
Great Lakes just to the west of the NY border. Stringing three
low pressure centers together is a trailing cold front that
extends as far south and west as the Southern Plains.

Flow aloft remains quasi-zonal with weak, embedded shortwaves in
the mid-levels providing the primary upper-level forcing for
ascent. Warm air and moisture advection in the broad pseudo-warm
sector of the low pressure area has maintained mild
temperatures and dewpoints across our forecast area, but this
morning's rain and limited radiation have and should continue to
maintain our low- level stable layer. This late in the day, it
is going to be very difficult to erode this inversion,
particularly due to the fact that persistent, though weak, warm
air advection will prevent lapse rates from becoming steep
enough to threaten any severe thunderstorm development.
Therefore, most, if not all, instability that currently exists
and persists across our area through this evening will remain
elevated. That said, with sufficient elevated instability
around 500-1000 J/kg and lapse rates maximizing around 6.5-7
C/km, the potential for non-severe thunderstorms still exits.
For these reasons, we maintained the NBM slight chance to chance
thunder within the showers that filter back into the region
this afternoon through tonight ahead of and along the incoming
cold front. It is also for these reasons that, in coordination
with SPC and our neighboring offices, we have not issued a
Severe Thunderstorm Watch at this time. An isolated severe
thunderstorm with the primary threat of strong to locally
damaging wind gusts certainly is a non-zero probability at this
point, given some HiRes guidance solutions seem to either not
resolve the aforementioned cap, or allow surface-based parcels
to overcome it. But, confidence is high enough at this point to
message that widespread severe convection is not likely this
afternoon into this evening.

KEY MESSAGE 2...
While forecast soundings aren't exactly alluding to severe
convection this afternoon, they are certainly supporting
efficient rainfall through tonight. Tall, skinny CAPE profiles
and deep, moist thermal layers indicate the potential for
moderate to locally heavy downpours particularly where any
thunderstorms may develop. Additionally, the alignment of the
southwesterly 925-850 mb nocturnal jet this evening just ahead
of the front will enhance moisture transport into the region and
possibly expand areas of moderate to locally heavy rainfall from
the Southwest Adirondacks and western Mohawk Valley to areas
farther south and east.

From the Capital District northward, about 0.25" to nearly 2" of
rain has fallen thus far today. Given the favored environment
for additional rainfall and potential heavier rates, another
0.5" to 1" is expected through tomorrow morning. The greatest
rainfall is expected within the area currently under a Flood
Watch (Southern Adirondacks and western Mohawk Valley), though
the Eastern Catskills, Lake George-Saratoga Region, and Capital
District could also see some higher QPF by tomorrow. There has
already been minor to moderate flooding on the West Canada Creek
with additional minor to potentially moderate flooding possible
in the western Mohawk Valley through tomorrow morning. However,
anywhere that gets some moderate to locally heavy rainfall rates
could see some localized ponding of water in urban or poor
drainage areas. Flash flooding, however, is not expected.

KEY MESSAGE 3...
Thursday is looking to be a dreary day in store with overcast skies
and medium to high (60-80%) chances for precipitation as our next
weather system moves through eastern New York and western New
England. The current forecast supports the precipitation type to be
rain for most of eastern New York and western New England as
temperatures stay above freezing. Locations for this exception are
across the southwestern Adirondacks and high terrain of the southern
Greens, where light freezing rain, then a light mix of rain and snow
can occur Wednesday night into Thursday morning. Confidence
continues to increase for periods. This could lead to a few
slick spots on non-pavement surfaces in the southwestern
Adirondacks and highest terrain locations of the southern Greens
Thursday morning. Temperatures gradually rise Thursday morning
to above freezing for precipitation to change over to plain
rain. Precipitation chances decrease Thursday night to less than
50%. With the latest forecast supporting light precipitation
amounts less a quarter inch, confidence continues to increase
for no significant flooding impacts to occur for Thursday.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
A large cluster of showers and embedded thunderstorms is
approaching the area from the west. While KPOU may stay just
south of the bulk of the activity, the other sites will be
impacted by rain, with thunder also expected for KALB and KPSF.
IFR visibility of around 2SM within rainfall is expected for
one to two hours at the start of the TAF period. Behind this
batch of convection, some additional showers are possible
through about midnight or so, but this activity will be more
scattered and will include a TEMPO to address the variable
conditions, with mainly MVFR within that activity. Winds will be
south to southwest around 5-10 kts, although some locally higher
gusts cannot be ruled out within thunderstorm activity. The bulk
of the precip should be done for all sites towards 04z-06z or
so.

While there will be limited precip for the late night hours,
flying conditions may be VFR for a period with winds becoming
west to southwest towards daybreak. As a frontal boundary drops
southward out of the north, winds will become north to northwest
on Wednesday morning. Flying conditions will lower to MVFR as
low stratus develops behind the departing frontal boundary.
These MVFR cigs will be in place all day, with a cooler
northerly flow in place. Ceilings may be borderline IFR during
the morning right behind the front at KGFL, but will keep MVFR
for now. Some improvement is possible late in the day, but it
will likely still be MVFR for all sites, although no precip is
expected.

Outlook...

Wednesday Night: Moderate Operational Impact. Chance of RA.
Thursday: Moderate Operational Impact. Chance of RA.
Thursday Night: Moderate Operational Impact. Chance of RA.
Friday: Moderate Operational Impact. Chance of RA.
Friday Night: Moderate Operational Impact. Chance of RA.
Saturday: Moderate Operational Impact. Chance of RA.
Saturday Night: Moderate Operational Impact. Likely RA.
Sunday: Moderate Operational Impact. Breezy. Likely RA.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Flood Watch through Wednesday evening for NYZ032-033-038.
MA...None.
VT...None.

&&

DISCUSSION...12
AVIATION...27

In the hours before

Special weather statement, Mar 31, 7:11 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Albany NY
811 PM EDT Tue Mar 31 2026

NYZ047-058-059-063-064-010115-
Western Ulster NY-Eastern Greene NY-Western Greene NY-Schoharie NY-
Eastern Ulster NY-
811 PM EDT Tue Mar 31 2026

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN ULSTER...GREENE AND
SOUTH CENTRAL SCHOHARIE COUNTIES THROUGH 915 PM EDT...

At 811 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Prattsville to near Roscoe. Movement was
east at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Catskill, Hunter, Woodstock, Coxsackie, Windham, Athens, Prattsville,
West Hurley, North-South Lake Campground, Woodland Valley Campground,
West Shokan, Kenneth L Wilson Campground, Phoenicia, Mount Tremper,
Lanesville, Olivebridge, Cairo, Shandaken, Ashland, and Jewett.

This includes Interstate 87 near exit 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east central New York.

&&

LAT...LON 4174 7457 4175 7457 4188 7445 4202 7478
      4212 7456 4215 7453 4214 7450 4217 7445
      4220 7454 4235 7443 4239 7453 4239 7444
      4235 7379 4230 7378 4225 7380 4224 7384
      4221 7385 4169 7448
TIME...MOT...LOC 0011Z 276DEG 33KT 4233 7448 4191 7500

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CS
Local storm report, Mar 31, 8:05 PM EST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
905 PM EDT Tue Mar 31 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     Tstm Wnd Dmg     3 ESE Coxsackie         42.34N 73.76W
03/31/2026                   Columbia           NY   Dept of Highways

            Tree downed across New York Route 9J. The
            road was closed between Stuyvesant Falls
            Road and Day Road.

&&

27
Special weather statement, Mar 31, 8:16 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Albany NY
916 PM EDT Tue Mar 31 2026

MAZ025-NYZ059>061-064-010200-
Southern Berkshire MA-Eastern Columbia NY-Eastern Greene NY-
Western Columbia NY-Eastern Ulster NY-
916 PM EDT Tue Mar 31 2026

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BERKSHIRE...
NORTHEASTERN ULSTER...COLUMBIA AND EASTERN GREENE COUNTIES THROUGH
1000 PM EDT...

At 915 PM EDT, Doppler radar was tracking a strong thunderstorm over
Athens, or over Hudson, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Great Barrington, Hudson, Catskill, Saugerties, Chatham, Claverack,
Lee, Lenox, Livingston, Copake, Sheffield, Coxsackie, Clermont,
Athens, Austerlitz, Philmont, Kinderhook, Lorenz Park, Saugerties
South, and Claverack-Red Mills.

This includes Interstate 87 between exits 20 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east central New York.

&&

LAT...LON 4206 7386 4208 7391 4208 7393 4206 7393
      4205 7409 4239 7395 4241 7327 4241 7326
      4210 7323
TIME...MOT...LOC 0115Z 268DEG 36KT 4225 7383

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

27

The radar

The Albany radar (KENX), 68 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
March 31, 8:42 PM EST
Where
Berkshire County, 0.97 mi SSW of Lenox
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.358, -73.290

Local law enforcement relayed a report of a downed tree in Lenox.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2026Every state in 2026This day in weather historyWarnings in Massachusetts, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1326547.